Cutaneous necrosis associated with intravenous nafcillin therapy

S. J. Tilden, J. C. Craft, R. Cano, R. S. Daum

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Four children had cutaneous necrosis associated with the administration of intravenous (IV) nafcillin sodium therapy. One patient required skin grafting. Hospitalization was prolonged with this patient and with one other in an effort to ensure healing. Adult rats, inoculated subcutaneously with nafcillin that was appropriately diluted according to manufacturer's recommendations, exhibited similar lesions. Oxacillin sodium, methicillin sodium, and cephalothin sodium, similarly diluted, did not necrose skin. Nafcillin should be added to the list of agents that produce similar toxic conditions. Frequent observation of the IV infusion site to detect extravasation may obviate this hazard.

Original languageEnglish (US)
Pages (from-to)1046-1048
Number of pages3
JournalAmerican Journal of Diseases of Children
Volume134
Issue number11
StatePublished - 1980
Externally publishedYes

Fingerprint

Nafcillin
Cephalothin
Methicillin
Necrosis
Skin
Oxacillin
Skin Transplantation
Poisons
Intravenous Infusions
Intravenous Administration
Hospitalization
Therapeutics
Observation

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Tilden, S. J., Craft, J. C., Cano, R., & Daum, R. S. (1980). Cutaneous necrosis associated with intravenous nafcillin therapy. American Journal of Diseases of Children, 134(11), 1046-1048.

Cutaneous necrosis associated with intravenous nafcillin therapy. / Tilden, S. J.; Craft, J. C.; Cano, R.; Daum, R. S.

In: American Journal of Diseases of Children, Vol. 134, No. 11, 1980, p. 1046-1048.

Research output: Contribution to journalArticle

Tilden, SJ, Craft, JC, Cano, R & Daum, RS 1980, 'Cutaneous necrosis associated with intravenous nafcillin therapy', American Journal of Diseases of Children, vol. 134, no. 11, pp. 1046-1048.
Tilden, S. J. ; Craft, J. C. ; Cano, R. ; Daum, R. S. / Cutaneous necrosis associated with intravenous nafcillin therapy. In: American Journal of Diseases of Children. 1980 ; Vol. 134, No. 11. pp. 1046-1048.
@article{291ab6b541b54659b84ead1d332fb7b5,
title = "Cutaneous necrosis associated with intravenous nafcillin therapy",
abstract = "Four children had cutaneous necrosis associated with the administration of intravenous (IV) nafcillin sodium therapy. One patient required skin grafting. Hospitalization was prolonged with this patient and with one other in an effort to ensure healing. Adult rats, inoculated subcutaneously with nafcillin that was appropriately diluted according to manufacturer's recommendations, exhibited similar lesions. Oxacillin sodium, methicillin sodium, and cephalothin sodium, similarly diluted, did not necrose skin. Nafcillin should be added to the list of agents that produce similar toxic conditions. Frequent observation of the IV infusion site to detect extravasation may obviate this hazard.",
author = "Tilden, {S. J.} and Craft, {J. C.} and R. Cano and Daum, {R. S.}",
year = "1980",
language = "English (US)",
volume = "134",
pages = "1046--1048",
journal = "JAMA Pediatrics",
issn = "2168-6203",
publisher = "American Medical Association",
number = "11",

}

TY - JOUR

T1 - Cutaneous necrosis associated with intravenous nafcillin therapy

AU - Tilden, S. J.

AU - Craft, J. C.

AU - Cano, R.

AU - Daum, R. S.

PY - 1980

Y1 - 1980

N2 - Four children had cutaneous necrosis associated with the administration of intravenous (IV) nafcillin sodium therapy. One patient required skin grafting. Hospitalization was prolonged with this patient and with one other in an effort to ensure healing. Adult rats, inoculated subcutaneously with nafcillin that was appropriately diluted according to manufacturer's recommendations, exhibited similar lesions. Oxacillin sodium, methicillin sodium, and cephalothin sodium, similarly diluted, did not necrose skin. Nafcillin should be added to the list of agents that produce similar toxic conditions. Frequent observation of the IV infusion site to detect extravasation may obviate this hazard.

AB - Four children had cutaneous necrosis associated with the administration of intravenous (IV) nafcillin sodium therapy. One patient required skin grafting. Hospitalization was prolonged with this patient and with one other in an effort to ensure healing. Adult rats, inoculated subcutaneously with nafcillin that was appropriately diluted according to manufacturer's recommendations, exhibited similar lesions. Oxacillin sodium, methicillin sodium, and cephalothin sodium, similarly diluted, did not necrose skin. Nafcillin should be added to the list of agents that produce similar toxic conditions. Frequent observation of the IV infusion site to detect extravasation may obviate this hazard.

UR - http://www.scopus.com/inward/record.url?scp=0019184352&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019184352&partnerID=8YFLogxK

M3 - Article

C2 - 7435462

AN - SCOPUS:0019184352

VL - 134

SP - 1046

EP - 1048

JO - JAMA Pediatrics

JF - JAMA Pediatrics

SN - 2168-6203

IS - 11

ER -